Q: Chances of Success w/ Going Off Meds?
I have been taking lithium carbonate for a bipolar disorder for eleven years, my
doctor, an MD is suggesting that I get off the medication. I am now 32
years old and feel somewhat ok about getting off the meds, what do you think my
chances will be of succeeding? I have never tried getting off my meds
Dear Vicki --
If you have gone these 11 years without any evidence of mood cycling, you may be
a good candidate for a trial of "no medication". I once heard
Mauricio Tohen, the Harvard bipolar expert who has studied life-patterns of
bipolar disorder as much as anybody in the world, say that as many as 1 person
in 10 who has a manic episode will not have one again. Reviewing his
published research on this topic, I can see that some of this assertion was
based on people who may not have had bipolar disorder, and some of it is based
on studies that went as long as four years (but not longer, so his assertion
should be qualified as "will not have one again in at least a 4 year
period"; however, he has probably been following this group of patients
forward in time and just hasn't published again on them, so I suspect he has
been watching them for much longer than 4 years, thus his assertion as quoted
originally above. Mind you, I could have heard him wrong).
The point of all that was.... it is fairly well
accepted, as near as I can tell, to try a period of time off of lithium after a
long phase of no symptoms. The MOST IMPORTANT POINT about doing so,
however, is not so much when to do this, as HOW: it is clear that tapering off very
slowly is crucial. One other mood expert I heard discuss this (Steve
Dubovsky from Univ. of Colorado) says that he will take as much as an entire
year to taper off lithium.
So, as you and your doctor have probably already
discussed, it would be wise to taper down slowly and in very small steps.
I use 150mg steps for my patients and have been glad I didn't take bigger
steps sometimes, though usually that was in patients who were tapering because
we wanted to go to a different agent (e.g to get rid of a tremor) and where I
was concerned we might indeed lose control of their symptoms. By contrast,
in your case, I would not be as worried about sudden loss of control of symptoms
-- but still, as long as you're going to taper, and if you're going to take a
really long time to do it, why not go by tiny steps? You'll get to feel
like you're actually taking steps more often, even if they're tiny!
Finally, as you probably have also discussed with your
doctor, there needs to be some sort of "safety net" of people who know
you and know what symptoms to look for if signs of bipolar disorder are
recurring. The tightness of the "net" depends on how severe your
symptoms were in the first place, i.e. very tight if you were very or
dangerously ill the first time.
I hope that helps, and that it was not more information
than you were looking for. It's a long answer because we don't really know
enough to give you a short, straight one.
Published April, 2002